Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 71, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 23, 2019, 4:05 PM EDT for Greene County, Martin County, Pitt County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2019, 4:05 PM EDT (20:05 UTC)
- Expired
- Jul 23, 2019, 5:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Greene County, NC, Martin County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 100 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2350 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:47 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 23, 3:47 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
347 PM EDT Tue Jul 23 2019
.SYNOPSIS...
A cold front will slowly cross the area tonight and move offshore early
Wednesday. High pressure will build in from the north for the rest of
the work week into the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 325 PM Tuesday...Convection becoming more active,
especially in areas to the west and north of the MHX CWA at
mid-afternoon as a strong cold front drops slowly south across
the region. The front currently extends from Norfolk to Rocky
Mount and will work its way offshore by early in the morning.
Ahead of the front in the moist unstable airmass, strong to
severe thunderstorms are developing and should move into our
northern and western counties through about 21z. Most all of the
high-resolution models shows the convection weakening as it
moves east to the Highway 17 corridor during the early evening
hours. A Severe Thunderstorm Watch is in effect for the western
tier of counties until 02z and a Flood Watch remains in effect
for Martin, Greene, Pitt and Lenoir Counties through 03z for 1-3
inches of rain, which could produce some localized flooding of
low-lying areas. Behind the front, some welcome cooler air
arrives toward morning with lows in the mid 60s inland to 70-73
coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 330 PM Tuesday...The frontal boundary may linger just
offshore on Wednesday before slowly moving away. Will keep small
PoPs over the southern tier through much of the day on Wednesday
with no PoPs inland. Dewpoints should fall into the mid/upper
60s over much of the area, a nice relief from the recent heat
wave. Highs will also be in the more comfortable low/mid 80s
tomorrow.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 345 AM Tuesday...More pleasant temps and dry high
pressure expected mid week through early next week.
Wednesday Night...Lows Wed night in the 60s interior to low/mid
70s coast.
Thursday...The upper trough shifts farther east into the New
England states with the front far enough offshore that much of
Eastern NC should be dry. Maintained just a slight chance of
showers along the immediate coast given uncertainty with where
the front resides off the coast and weak vorticity moving through
the base of the upper trough lifting away from the region.
Interior/Coastal Plain should remain dry as high pressure begins
to ridge in from the northwest. Max temperatures will be slightly
below climatology for late July, mid/upper 80s inland with low
80s along the OBX. Cooler overnight lows ranging from mid 60s
inland to low/mid 70s beaches.
Friday through Monday...Weak longwave troughing present for the
eastern CONUS, with light northeasterly flow will mean near to
slightly below climo temps, as well as dry conditions. High
temps mainly in the 85-90 degree range with lows in the 60s
inland to low 70s coast.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/...
As of 140 PM Tue...Scattered showers and thunderstorms are
beginning to show up on radar ahead of the main line of storms,
leading to chance for periods of sub VFR. As a cold front
approaches later this afternoon, a line of storms will move NW
to SE through the area. A few of the storms could be strong to
severe with strong winds and heavy downpours. In the wake of the
front, winds will shift to the N and guidance continues to
support MVFR/IFR conditions overnight.
Long Term /Wednesday Night through Sunday/...
As of 330 AM Tuesday...Aviation conditions improve to mainly
VFR by Thursday as NE winds and drier conditions prevail across
the TAF sites.
&&
.MARINE...
Short Term /Tonight and Wednesday/...
As of 340 PM Tuesday...Latest observations showing winds
trending up on the Coastal Waters and Sounds with gusts to 28
knots at Duck and 31 knots on the Pamlico Sound. Small Craft
Advisories will remain in effect for all area waters through
late this evening, except into early Wednesday morning on the
coastal waters south of Oregon Inlet as seas gradually subside.
Most of the high-res guidance shows winds dropping off fairly
quickly after midnight as the cold front moves offshore and
slows down. The front will move away from the coast slowly on
Wednesday with N/NW winds 10-15 knots and seas subsiding to 2-4
feet.
Long Term /Wednesday Night through Sunday/...
As of 415 AM Tuesday...Winds become NE 10-20 knots Thursday
through Friday night, diminishing to 5-15 kt through the weekend
as high pressure builds across the waters from the north and
northwest. May see occasional showers for the southern waters
Wednesday into Thursday with front just to the south.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
Flood Watch until 11 PM EDT this evening for NCZ029-044-079-
091.
MARINE...Small Craft Advisory until 10 PM EDT this evening for AMZ131-
135>137-150-230-231.
Small Craft Advisory until 5 AM EDT Wednesday for AMZ152-154-
156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...DAG
AVIATION...TL/ML
MARINE...DAG/CTC/TLHazardous weather outlook, Jul 23, 10:45 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1045 AM EDT Tue Jul 23 2019 NCZ029-044-079-091-241445- Martin-Pitt-Greene-Lenoir- 1045 AM EDT Tue Jul 23 2019 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A strong cold front will slowly move through the area tonight. Heavy rain and thunderstorms are expected to develop in the Coastal Plains late this afternoon, and shift east to the coast through the evening while weakening. A few damaging wind gusts, localized flooding, and frequent lightning are possible, especially across the Coastal Plain counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-090-092-094-193-194-198-203-241445- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Duplin-Jones- Pamlico-Northern Craven-Southern Craven-Inland Onslow- Northern Outer Banks- 1045 AM EDT Tue Jul 23 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. A strong cold front will slowly move through the area tonight. Heavy rain and thunderstorms are expected to develop in the Coastal Plains late this afternoon, and shift east to the coast through the evening while weakening. A few damaging wind gusts, localized flooding, and frequent lightning are possible, especially across the Coastal Plains counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-241445- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1045 AM EDT Tue Jul 23 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. A strong cold front will slowly move through the area tonight. Heavy rain and thunderstorms are expected to develop in the Coastal Plains late this afternoon, and shift east to the coast through the evening while weakening. A few damaging wind gusts, localized flooding, and frequent lightning are possible, especially across the Coastal Plain counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:55 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
255 PM EDT Tue Jul 23 2019
NCZ045-231930-
Washington-
255 PM EDT Tue Jul 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY...
At 254 PM EDT, a strong thunderstorm was located over Roper, or near
Plymouth, moving northeast at 40 mph.
Wind gusts up to 50 mph, pea size hail, and heavy rainfall is
possible with this storm.
Locations impacted include...
Plymouth, Pleasant Grove, Westover, Scuppernong, Mackeys, Roper and
Drummond Point.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3572 7656 3580 7677 3592 7672 3592 7670
3594 7669 3595 7671 3604 7666 3604 7660
3601 7658 3601 7651 3603 7646 3606 7643
3607 7631
TIME...MOT...LOC 1854Z 205DEG 37KT 3583 7664
SimmsThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:26 AM EDT | Flood Watch | MHX | Greene, Lenoir, Martin, Pitt | 10 hr |
| Jul 23, 2:55 PM EDT | Special Weather Statement | MHX | Washington | 35 min |
| Jul 23, 2:58 PM EDT | Special Marine Warning | MHX | 32 min | |
| Jul 23, 4:30 PM EDT | Special Weather Statement | MHX | Washington | 45 min |
| Jul 23, 4:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| Jul 23, 4:52 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Greene, Martin, Pitt, Washington | 38 min |
| Jul 23, 4:55 PM EDT | Tornado Warning | MHX | Beaufort, Martin, Pitt | 35 min |
| Jul 23, 5:29 PM EDT | Special Weather Statement | MHX | Martin, Pitt | 61 min |
| Jul 23, 5:54 PM EDT | Areal Flood Advisory | MHX | Pitt | 96 min |
| Jul 23, 6:25 PM EDT | Special Marine Warning | MHX | 50 min | |
| Jul 23, 6:40 PM EDT | Special Weather Statement | MHX | Duplin | 50 min |
| Jul 23, 7:14 PM EDT | Special Marine Warning | MHX | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.